Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


2 lbs a month- Antipsychotics, antidepressants and protease inhibitors
Apr 15, 2010

Hi Nelson I have been gaining an average of 2lbs a month for the last few years and now find myself 100lbs over weight My doctors are concerned and want me to lose weight. I have looked into the Lap Band and Lap Sleeve but none of my doctors think that that is a good idea. They say Diet and Exercise. I think that my meds (Kaletra, Truvada, Risperdal, Celexa, Lipitor, Prilosec) have something to do with the weight gain. Any reasonable suggestions? Please be specific if you can? Thanks Ray in SOC

Response from Mr. Vergel

Ray

Many people on Risperdal gain weight more than anyone gains weight on boosted protease inhibitors, and combining those two medications may actually make things worse when it comes to weight gain. However, it seems that Risperdal causes less weight gain than other antipsychotics, although no one has really studied this issue when combined with a medication like Kaletra that is known to cause insulin resistance.

The fact that you are taking Prilosec limits your ability to switch from Kaletra to boosted Reyataz, since the former can affect absorption of the later.

Do not change or get off your meds without talking to your doctor since your mood could change dramatically.

If no changes to your regimen can be made, talk to your doctor about adding Metformin to your regimen to decrease the weight gain and insulin resistance that you may be experiencing. Here is a paper on Metformin and antipsychotics: http://ajp.psychiatryonline.org/cgi/content/abstract/163/12/2072

Your case is a complex one that needs input from your primary care provider and your psychiatrist.

Here is an abstract that compares different antipsychotics:

Novel antipsychotics: Comparison of weight gain liabilities. Wirshing, Donna A.; Wirshing, William C.; Kysar, Lisa; Berisford, M. Andrew; Goldstein, Danielle; Pashdag, Joanna; Mintz, Jim; Marder, Stephen R. Journal of Clinical Psychiatry. Vol 60(6), Jun 1999, 358-363. Performed a retrospective analysis of 122 clinical records of 92 male patients with schizophrenia to examine the relative weight gain liabilities of clozapine, risperidone, olanzapine, and sertindole compared with haloperidol. It was hypothesized that the unique pharmacodynamic profiles of these agents would contribute to different amounts and patterns of weight gain. Repeated measures analyses of variance controlling for age, treatment duration, an initial weight revealed significant differences between groups on all 3 measures. Clozapine and olanzapine had the greatest maximal weight gain liability. Weight gain with clozapine, but not olanzapine or risperidone, appears to persist (as reflected by final weight) despite behavioral interventions. Clozapine- and olanzapine-treated subjects appeared to gain weight over a prolonged period of time, whereas risperidone and sertindole-treated subjects had a more limited period of weight gain. Clozapine and olanzapine caused the most weight gain, risperidone was intermediate, and sertindole had less associated weight gain than haloperidol.

Please let us know what you decide to do with your doctor. I am glad you reached out to me and I am very interested in your progress.

Nelson



Previous
SOCKET EYE LOOK
Next
Nelson, do you know when Medicare will pay for facial lipoatrophy sessions?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement